Risk of post-operative complications associated with anti-TNF therapy in inflammatory bowel disease

Tauseef Ali*, Laura Yun, David T. Rubin

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

29 Scopus citations

Abstract

There have been increasing concerns regarding the safety of perioperative anti-tumour necrosis factor (anti-TNF) α agents. We performed a literature review to evaluate the post-operative complications associated with perioperative anti-TNF use in patients with inflammatory bowel disease. A comprehensive review was performed with a literature search utilizing Pub Med, Cochrane, OVID and EMBASE databases according to published guidelines. To date, there are only data for infliximab. There are three published studies which have assessed post-operative complications with perioperative infliximab use in patients with Crohn's disease (CD), four studies in ulcerative colitis (UC) patients, and one study on both CD and UC patients. Two out of the three studies in CD patients showed no increased post-operative complications associated with perioperative infliximab. Two out of four studies in UC patients also did not show an increase in post-operative complications, and the combined study with CD and UC patients did not show an increased risk as well. Study results could not be combined secondary to significant differences in study designs, patient population and definition of their endpoints. There appears to be a risk of post-operative complications associated with TNF therapy in some patients. Based on these data, careful patient selection and prospective data collection should be performed.

Original languageEnglish (US)
Pages (from-to)197-204
Number of pages8
JournalWorld Journal of Gastroenterology
Volume18
Issue number3
DOIs
StatePublished - Jan 21 2012

Keywords

  • Colectomy
  • Crohn's disease
  • Post-operative complications
  • Ulcerative colitis

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Risk of post-operative complications associated with anti-TNF therapy in inflammatory bowel disease'. Together they form a unique fingerprint.

Cite this